Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drug combo for slowing/halting lipoatrophy
Oct 8, 2003

Hello Doctor. I have been on the combination of Viramune, Zerit and Epivir for the past 5 years, with an undetectable viral load and CD4 counts between 500 and 850. I desire now to switch due to lipoatrophy in face, arms, legs, buttocks. My doctor says Combivir and Sustiva have had good results. I told my doctor that I would rather not take Combivir, due to presence of AZT and it's association with lipo. I suggested switching out the Zerit for Ziagen. The doctor said this is not a common combination, but is do-able. What are your suggestions? Thanks in advance for your assistance.

Response from Dr. Conway

I like to keep things simple. Many of the combinations we use are not common. Of the drugs you are on, Zerit is the most commonly associated with lipoatrophy. It makes sense to change the one drug in the setting of virologic suppression. There is no reason not to change the Zerit to Ziagen, as the new combination should work fine (as long as you maintain the high degree of adherence that has led to the success of your current regimen!!!).

One thing you should keep in mind, however. It now appears that some of the lipoatrophy we are seeing is NOT due to the drugs...it is due to the HIV or it just is.

Nonetheless, I cannot think of a good reason to systematically oppose a single drug change of Zerit to Ziagen. Good luck working with your doc on this and into the future.



Previous
peripheral neuropathy with regimen change
Next
New Fill Illegal?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement